Texas, 2020

Tornado and Hail in Texas, August 16, 2020

August 16, 2020 · NWS AMA · 3 events in 2 counties and zones

A supercell thunderstorm developed and moved along a frontal boundary south of Miami, Texas on the afternoon of August 16th. The presence of the boundary and high instability aided the storm in developing a strong circulation and produced a short lived tornado which was on the ground for several minutes and less than two miles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A supercell thunderstorm developed and moved along a frontal boundary south of Miami, Texas on the afternoon of August 16th. The presence of the boundary and high instability aided the storm in developing a strong circulation and produced a short lived tornado which was on the ground for several minutes and less than two miles. The tornado did minor damage to a residence and power lines in the area. The storm also produced large hail across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 16, 1:06 PM CST, 19 minutes earlier.

Area forecast discussion, Aug 16, 1:06 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
206 PM CDT Sun Aug 16 2020

.SHORT TERM...Today through Monday.
Thunderstorms are expected this afternoon and evening across the
Panhandles. Large hail and damaging winds will be the main
threats. Activity could go as late as 4 am before finally
tappering off.

Surface analysis shows a stalled boundary drapped across the central
parts of the Panhandles. Additionally, an outflow boundary is also
evident from convection in Oklahoma. Storms are starting to form in
the Texas Panhandle as a result of these boundaries. The air across
eastern parts of the forecasta area is very moist with dew points in
the low to mid 70s. Ample boundary layer moisture will be in place
across the east today. Forecast soundings show steep mid level lapse
rates, and as a result instability will be on the higher side today.
MLCAPE values ranging anywhere from 1500-3000 J/kg with pockets of
5000 as indicated by the RAP. Bulk shear is not very impressive
today (~25 knot), but given the amount of potential energy, we
certainly could have a strong updraft or two. Inverted-v soundings
are also progged in western/central areas where less boundary layer
moisture is expected, so a combination of large hail and damaging
wind gusts will be possible today/tonight as small pieces of upper
level energy pass over the area. Speaking of the flow aloft, wind
speeds are very weak at 500 mb so steering flow will in turn be weak
as well. If storms train over the same area for a while, we could
see a threat for flooding as well, especially in the eastern zones
where the "juicer" airmass will exist. Thunderstorms will go into
the evening hours and could end up sticking around through Monday
morning, especially the southern half of the forecast area.

Guerrero

&&

.LONG TERM...Monday Night through Sunday.
It still appears some temporary drying of the atmosphere is
anticipated for Monday night and Tuesday as northerly flow aloft
prevails. NBM non-mentionable pops for this time period were
incorporated into the grids and seemed reasonable. Have also
cautiously left Tuesday night dry as well based on the NBM pop
values. However, will note that the latest operational 12Z GFS
and 12Z NAM are hinting that there may be a minor embedded
shortwave trof in the overall northerly flow aloft and, as a
result, both models bring some precipitation into parts of the OK
Panhandle and northern TX Panhandle late Tuesday night. This will
be something to watch as time gets closer. For now, left the NBM
non-mentionable pop values in for Tuesday night.

For Wednesday through Sunday, medium range models are in basic
agreement featuring an upper level ridge of high pressure
persisting over the southwest states with some semblance of upper
level troffing across the eastern states. This places our forecast
area in north-northwest or at times northwest flow aloft for most
of this time frame. The net result is a return of the threat for
late afternoon and nighttime showers and thunderstorms, with the
greatest potential across the far western sections closest to the
TX and NM state line. NBM pops are plausible and capture the
overall synoptic pattern and were utilized in the grids.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  91  64  94  65 /  40  10   5   5   5
Beaver OK                  63  91  63  93  64 /  30   5   5   0  10
Boise City OK              60  90  62  94  63 /  30  10   5   0  10
Borger TX                  66  95  67  98  68 /  40  10   5   5   5
Boys Ranch TX              63  94  64  96  65 /  40  10   5   5   5
Canyon TX                  63  91  64  94  65 /  40  20   5   5   5
Clarendon TX               66  91  67  93  67 /  40  20   5   5   5
Dalhart TX                 60  90  61  93  63 /  40   5   5   5   5
Guymon OK                  62  89  63  92  64 /  40   5   5   0   5
Hereford TX                64  91  64  94  66 /  40  20   5   5   5
Lipscomb TX                63  92  64  93  64 /  40  10   5   5  10
Pampa TX                   63  91  64  94  65 /  40  10   5   5   5
Shamrock TX                66  91  66  92  66 /  40  20   5   0  10
Wellington TX              67  94  68  96  67 /  40  20   5   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Aug 16, 2:38 AM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
338 AM CDT Sun Aug 16 2020

OKZ001>003-TXZ001>020-317-162045-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
338 AM CDT Sun Aug 16 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms possible today. Storms may become severe with
damaging winds and large hail being the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible just about every day through Friday,
mainly during the evening and overnight periods. Current severe
threat is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 16, 11:58 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1258 PM CDT Sun Aug 16 2020

OKZ003-161900-
Beaver OK-
1258 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER COUNTY UNTIL 200 PM CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Knowles, or 12 miles east of Beaver, moving southeast
at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beaver, Forgan, Gate, Knowles, Mocane, Slapout and Floris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10000 3654 10035 3667 10061 3700 10094
      3700 10001
TIME...MOT...LOC 1758Z 306DEG 25KT 3685 10031

Guerrero

The radar

The Amarillo radar (KAMA), 109 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Roberts

When
August 16, 1:25 PM CST
Where
Roberts County, 0.89 mi SW of Miami
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.690, -100.640

Tornado, Gray

When
August 16, 1:46 PM CST to 1:52 PM CST
Where
Gray County, 1.89 mi E of Laketon to 2.49 mi SE of Laketon
Rating
EF1
Path length
1.83 mi
Path width
200 yd
Property damage
$90,000
Reported by
Trained Spotter
Coordinates
35.551, -100.597

The tornado did minor damage around a residence which included,|very minor damage to the home roof cap, a rolled and displaced air|conditioner unit, and a destroyed free standing antenna tower. A|heavy duty metal storage box with a stored car inside was also|rolled onto some farming equipment. The tornado stripped|significant amounts of sheet metal off two barns and caused one|wall to collapse. The EF1 rating was due to four 10 inch power|poles which were snapped where the tornado crossed a nearby |county road. Debris from objects around the home and sheet metal |from the barns were carried 100-200 yards down the path.

Hail, Gray

When
August 16, 2:00 PM CST
Where
Gray County, Mc Lean
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.230, -100.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917721, 917723, 917722.